I was diagnosed January 2007. Try not to freak out although overreacting on high dose pred is totally normal! Try to remain positive, your body will respond better. The nasty side effects of pred decrease as the dose goes down. I even developed facial hair (I am female) and a hump on my back, along with the hyperactivity, insomnia, moon face, crazy leg swelling, etc...
I am also concerned that your doc said you were only going to be on treatment for 4 more months. This isn't going away. It's an autoimmune disorder. Your drugs will change and you'll likely go into remission but the disease won't go anywhere. Your next step will likely be a drop to 40mg (very soon, I imagine) and to add an immunosuppressant. They are called "steroid-sparing" drugs as they allow you to wean faster from the pred...btu you still can't get off it that fast. All my bad side effects were gone when I reached the 10mg dose. The insomnia got better when I got to 20mg. I had started at 40mg and a week later they added an immunosuppressant. Mine was CellCept at first but since I'm to remain on one indefinitely, they switched me to imuran (azathioprine) when I was on 7.5mg pred and 1000mg CellCept. I piggy-backed the 2 for a couple of months as Imuran takes 2 months to take effect. Then I dropped the CellCept. When I got down to 5mg of pred I stayed on that for 11 months. The last 2 months I was on pred, I started my wean by bumping up my Imuran to 100mg and then the wean off pred from 5mg to 0 took 2 months. You need to make sure that's the slowest wean. I am currently only on 100mg Imuran.
I know a couple of people from another group who started at 80mg. The docs do what they need to to stop the inflammation (only pred will do it) from getting worse and causing cirrhosis.
As per what you can do...not much really. Be happy you are alive! The doc can prescribe Lasix for the edema (cankles and huge knees you may have by the end of the day) and sleep meds to help you get some sleep. I couldn't handle 3 nights in a row without sleep so first they tried Lunesta but I didn't like it, Ambien next but it gave me tremor in the morning and finally, every 3rd night, I would take a xanax. You have to be careful with xanax as it is addictive but at least you get some sleep sometimes. So speak to your doc.
Are you seeing a hepatologist? That is super important. GI docs have experience with AIH but a liver specialist (hepatologist) has more. If you aren't seeing one, ask for a referral! You should ask about an immunosuppressant and about dealing with your side effects. They will get better though. The liver is an amazing organ. You are your own advocate so it's a good thing you found a group to ask questions to. You can tell your doc what you are expecting from your treatment.
Without treatment, severe AIH patients die within 5 yrs of diagnosis. This is why you are medicated, don't forget that. With medication, we can have the same life expectancy of the average human. Take ailsa and there are others, they were diagnosed with AIH that had progressed to cirrhosis and are now doing much better and in remission with no transplant needed. Once the inflammation is under control, whatever is there that is still healthy will regenerate.
Sorry for the long-winded message...I get that way sometimes . I'm glad you posted. Keep us up dated with how you are doing.